Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 229, NWS Blacksburg, VA

July 26, 2007Bland County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 26, 2007, 4:24 PM EDT for Bland County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2007, 4:24 PM EDT (20:24 UTC)
Expired
Jul 26, 2007, 5:06 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bland County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 262024
SVRRNK
VAC021-262200-
/O.NEW.KRNK.SV.W.0229.070726T2024Z-070726T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 600 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MECHANICSBURG...OR ABOUT 8 MILES SOUTHEAST OF ROCKY GAP...AND
  MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MECHANICSBURG...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3719 8102 3711 8103 3712 8092 3715 8086
      3721 8093

$$

DS
2 follow-up statements
000 
WWUS51 KRNK 262043
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUL 26 2007

VAC021-262200-
/O.CON.KRNK.SV.W.0229.000000T0000Z-070726T2200Z/
BLAND VA-
441 PM EDT THU JUL 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT 
FOR EAST CENTRAL BLAND COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MECHANICSBURG...OR ABOUT 9 MILES
SOUTHEAST OF ROCKY GAP...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3719 8102 3711 8103 3712 8092 3715 8086
      3721 8093

$$

DS
000 
WWUS51 KRNK 262106
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUL 26 2007

VAC021-262113-
/O.CAN.KRNK.SV.W.0229.000000T0000Z-070726T2200Z/
BLAND VA-
503 PM EDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAND COUNTY IS 
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED. THE REMAINING 
THUNDERSTORM WILL STILL PRODUCE FREQUENT LIGHTNING AND LOCALLY HEAVY 
RAINFALL THROUGH APPROXIMATELY 520 PM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3719 8102 3711 8103 3712 8092 3715 8086
      3721 8093

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:43 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 26, 2:43 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUL 26 2007

.SYNOPSIS...
HIGH PRESSURE WILL BE OFF THE MID ATLANTIC COAST TONIGHT. ON
FRIDAY AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE
UPPER MISSISSIPPI VALLEY INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
OROGRAPHICAL INFLUENCES AND AFTERNOON HEATING PRODUCING SCATTERED
CONVECTION ALONG AND WEST OF THE BLUE RIDGE THIS AFTERNOON. THIS
CONVECTION WILL SLOWLY TRACK TO THE NORTHEAST. COVERAGE OVER THE
MOUNTAIN WILL INCREASE THROUGH THE EVENING ACROSS THE MOUNTAINS WITH
A FEW BECOMING SEVERE. CAPE VALUES IN THE MOUNTAIN EMPIRE AND SE WV
RUNNING NEAR 2000 J/KG AND ELSEWHERE BETWEEN 1000-1500 J/KG.
ISOLATED ACTIVITY IS POSSIBLE IN THE PIEDMONT. UNLIKE THE LAST FEW
DAYS...THIS AFTERNOON STORMS WILL BE DIURNALLY DRIVEN AND MAY LAST
UNTIL MIDNIGHT.

MOIST ATMOSPHERE AND SATURATED GROUND WILL BRING PATCHY FOG TO MOST
AREAS WITH DENSE FOG LIKELY IN THE MOUNTAIN VALLEYS. TEMPERATURES
AND DEW POINTS WILL BE WARM AND MUGGY WITH READINGS IN THE 60S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL CLOSED LOW...WHICH HAS PLAGUED THE AREA THE LAST
COUPLE OF DAYS...WILL MOVE FROM THE GREAT LAKES AND OPEN UP OVER THE
OHIO VALLEYS FRIDAY. A STRONG SHORT WAVE DEVELOPING OVER THE MID
WEST WILL TRACK WITH THIS UPPER LEVEL TROUGH INTO THE OHIO VALLEY.
THIS WILL BE THE AREA OF FOCUS FOR SEVERE WEATHER FRIDAY AND FRIDAY
NIGHT. OVER THE IMMEDIATE AREA...SCATTERED PULSE STORMS ARE POSSIBLE
ONCE AGAIN OVER THE MOUNTAINS. WITH MORE SUNSHINE EXPECTED...TEMPERATURES
WILL RETURN TO NORMAL LEVELS. INCREASED POPS AND EXTENDED EAST FOR
FRIDAY NIGHT INTO SATURDAY. WENT WITH LIKELY POPS FOR SATURDAY IN
THE WEST...WHICH MATCHS UP NICELY WITH GSP AND RLX. CONTINUED CHC POPS
FOR SATURDAY NIGHT WITH FRONTAL BOUNDARY DRIFTING SOUTH THRU REGION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED
HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND
NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA
THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED
INTO EASTERN TROF. A COLD FRONT WILL REACH THE WESTERN MOUNTAINS
SATURDAY NIGHT INTO SUNDAY AND STALL ACROSS SOUTHEAST U.S. ON MONDAY
INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
RESIDUAL MICROSCALE BOUNDARIES AND AFTERNOON HEATING WILL PRODUCE
ISOLATED CONVECTION EARLY THIS AFTERNOON. AS WE PROGRESS TO THE
LATE AFTERNOON AND EVENING HOURS...AREAL COVERAGE WILL INCREASE
ACROSS THE MOUNTAINS AND THEN SPREAD TO THE EAST. ANY ONE
THUNDERSTORM COULD REDUCE VISIBILITIES TO IFR.

CLEARING THIS EVENING WITH SATURATED GROUND AND MOIST ATMOSPHERE
WILL LIKELY LEAD TO AREAS OF DENSE VALLEY FOG AFTER 06Z FRIDAY. THIS
LIFR FOG WILL SLOWLY BURN OFF AFTER SUNRISE AND COVERT TO MORNING
HAZY BETWEEN 5-8SM.

UPPER LOW WEAKENS AND SHIFTS EAST FRIDAY. FRIDAY NIGHT AND SATURDAY
A STRONG SHORT WAVE BRINGS A LOW FROM THE UPPER MISSISSIPPI VALLEY
INTO VIRGINA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY IN
THE MOUNTAINS...RESULTING IN MVFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...RCS
SHORT TERM...KK/RCS
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, Jul 26, 2:59 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU JUL 26 2007

NCZ003>006-019-020-VAZ011-013-014-016>018-022>024-032>035-043>047-
058-059-271900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
259 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-271900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
259 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 26, 2:17 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT THU JUL 26 2007

VAZ019-261915-
ALLEGHANY VA-
217 PM EDT THU JUL 26 2007

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF JORDAN MINES...MOVING EAST AT 5
MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SOUTH AND WEST OF
COVINGTON CITY.

EXPECT SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THIS STORM. IT IS POSSIBLE THIS STORM WILL
CONTINUE DEVELOPING AND A SEVERE THUNDERSTORM WARNING MAY BE
NECESSARY.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Special weather statement, Jul 26, 4:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU JUL 26 2007

NCZ018-262145-
WATAUGA NC-
412 PM EDT THU JUL 26 2007

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BEECH MOUNTAIN. THE STORM WAS NEARLY
STATIONARY. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS TO NEAR
50 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN IS ALSO
ACCOMPANYING THIS STORM.

DS

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.